Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 157, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 5, 2017, 3:55 PM EDT for Surry County, Wilkes County, Yadkin County, North Carolina. It was in force for 65 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 5, 2017, 3:55 PM EDT (19:55 UTC)
- Expired
- Sep 5, 2017, 5:00 PM EDT
- In force
- 65 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Surry County, NC, Wilkes County, NC, Yadkin County, NC
The radar
The Roanoke radar (KFCX), 115 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 5, 3:55 PM EDT | HAIL 0.5 | 1 Nnw Hays, NC | |
| Sep 5, 4:00 PM EDT | TSTM WND DMG | Hays, NC | A COUPLE OF LARGE TREE LIMBS DOWN IN HAYS |
| Sep 5, 4:06 PM EDT | HAIL 0.88 | 3 Ssw Traphill, NC |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.9 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1466 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
423
WUUS51 KRNK 051955
SVRRNK
NCC171-193-197-052100-
/O.NEW.KRNK.SV.W.0157.170905T1955Z-170905T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
355 PM EDT TUE SEP 5 2017
The National Weather Service in BLACKSBURG has issued a
* Severe Thunderstorm Warning for...
Southwestern Surry County in northwestern North Carolina...
Wilkes County in northwestern North Carolina...
Western Yadkin County in northwestern North Carolina...
* Until 500 PM EDT
* At 354 PM EDT, a severe thunderstorm was located over Hays, moving
east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
North Wilkesboro...
Elkin...
Wilkesboro...
Fairview...
and Jonesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3617 8143 3636 8127 3638 8122 3637 8064
3605 8075
TIME...MOT...LOC 1954Z 278DEG 22KT 3626 8113
HAIL...1.00IN
WIND...60MPH
$$
KK2 follow-up statements
252
WWUS51 KRNK 052018
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
418 PM EDT TUE SEP 5 2017
NCC171-193-197-052100-
/O.CON.KRNK.SV.W.0157.000000T0000Z-170905T2100Z/
Surry NC-Wilkes NC-Yadkin NC-
418 PM EDT TUE SEP 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR SOUTHWESTERN SURRY...NORTHEASTERN WILKES AND WESTERN YADKIN
COUNTIES...
At 418 PM EDT, a severe thunderstorm was located over Ronda, moving
east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
North Wilkesboro...
Elkin...
Wilkesboro...
Fairview...
and Jonesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3615 8132 3634 8118 3638 8115 3637 8064
3605 8075
TIME...MOT...LOC 2018Z 278DEG 22KT 3624 8095
HAIL...1.00IN
WIND...60MPH
$$
KK173
WWUS51 KRNK 052051
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
451 PM EDT TUE SEP 5 2017
NCC171-193-197-052100-
/O.EXP.KRNK.SV.W.0157.000000T0000Z-170905T2100Z/
Surry NC-Wilkes NC-Yadkin NC-
451 PM EDT TUE SEP 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN
SURRY...NORTHEASTERN WILKES AND WESTERN YADKIN COUNTIES WILL EXPIRE
AT 500 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3615 8132 3634 8118 3638 8115 3637 8064
3605 8075
TIME...MOT...LOC 2050Z 278DEG 22KT 3621 8072
$$
KKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 3:05 PM EDT, 50 minutes earlier.
Area forecast discussion, Sep 5, 3:05 PM EDT, 50 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 305 PM EDT Tue Sep 5 2017 .SYNOPSIS... A cold front will move slowly through the Appalachians and central mid Atlantic region tonight, bringing showers and thunderstorms to the region. High pressure will start to build in from the upper Mississippi valley behind the front, with some improving conditions later on Wednesday. The high will become established over the region, bring fair conditions through the end of the workweek and into the weekend. && .NEAR TERM /THROUGH WEDNESDAY/... As of 245 PM EDT Tuesday... Radar loop shows that scattered showers/storms have developed west of the Blue Ridge ahead the cold front approaching from the west. Heating this morning has allowed for ample destabilization and the low level wind field will continue to support strong storms with a marginal severe threat into early this evening, with the primary threat being strong gusty winds. The cold front will be slow to cross the region tonight. Overall synoptic lift will remain robust thanks to diffluence from upper level jet, good mid level deformation, and vigorous short wave energy associated with as a large upper trof digs into the eastern US. This will keep some showers around through the overnight period in an environment of lingering deep moisture with some patchy fog around. Latest meso guidance is favoring a resurgence in showers west of the Blue Ridge toward daybreak as the upper trof really starts to push in. Gradual improvement will become established from west to east later on Wednesday as upper dynamics start to pull out and allow high pressure over the mid Mississippi valley to start building in. With clouds and showers around, overnight temperatures will be slow to fall. Expect lows in the low/middle 60s east of the Ridge with mid/upper 50s west. Lingering clouds/showers on the cool side of the front will keep temperatures in check tomorrow with highs around 70 east to mid 60s west. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... As of 250 PM EDT Tuesday... Strong upper trough will pivot east across the area Wednesday night finally helping push the surface cold front to the east of the region during the evening. Given slowness of these features along with ripples of energy aloft riding up the boundary, will leave in some chance pops Wednesday evening before drying things out overnight. Drier and cooler weather will follow the front for Thursday into Friday night as high pressure slides in from the southwest and the upper trough slowly lifts back to the north. Given the cool pool aloft Thursday along with upslope flow, cant totally rule out more clouds and perhaps a sprinkle/shower northwest slopes. Otherwise running with more sun and without pops for now. Temps to drop to below normal with highs 60s mountains and low/mid 70s east given the strong cool advection regime. Will be quite cool but comfortable during the overnights as well with lows in the 40s and 50s with the coolest likely Friday morning with the high about overhead. && .LONG TERM /SATURDAY THROUGH TUESDAY/... As of 130 PM EDT Tuesday... Initial upper trough will lift out on Saturday leaving a rather complicated 5h pattern between ridging across the Great Lakes over top developing weak troffiness to the south. This latter piece of upper troffiness likely a factor in just where Irma to the south will end up toward Days 6 and 7. Otherwise will start with a very strong surface ridge/wedge of high pressure extending south down along the Appalachians, keeping dry/comfortable weather in place Saturday/Sunday and perhaps Sunday night. A secondary weak mid level wave will cross the region later Saturday but appears too dry for any showers at this point. Highs mostly 60s mountains to mid 70s southeast. Model consensus suggests that tropical moisture will be on the increase by at later Monday into Tuesday as Irma heads farther north. However confidence remains low in exactly where the system will go with varying solutions from west to east by the end of the period. Still appears enough though for increasing rain/wind espcly Monday night into Tuesday at this point, so running with high pops pending further evolution in later model runs. This should make for a rather chilly period given rain into the wedge with highs mostly 60s to low/mid 70s with even some 50s possible if heavy rain does pan out. Otherwise for the latest update on the track, and intensity information on Irma, visit the NHC website. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... As of 215 PM EDT Tuesday... Showers/storms will be moving across the region from the west ahead of an approaching cold front. Expect VFR conditions in general with a temp to MVFR or lower when convection moves over an airfield. Will use VCTS to cover the situation and amend to prevailing when showers/storms become imminent. The cold front will be slow to cross the region tonight. Overall synoptic lift will remain robust thanks to diffluence from upper level jet, good mid level deformation, and vigorous short wave energy associated with as a large upper trof digs into the eastern US. This will keep some showers around through the overnight period, and lingering deep moisture will allow for MVFR to IFR conditions late. Gradual improvement will become established from west to east late in the valid period. Winds will be a bit gusty early, but overall do not expect winds to be a significant issue for aviation this period. Extended Aviation Discussion... A deep meridional upper trough will continue to develop through Thursday and push a strong, yet slow moving cold front into the eastern U.S. midweek bringing a good chance of showers with perhaps an extended period of sub-VFR conditions into early Thursday, especially west of the Blue Ridge. The front should be near the coast Thursday but since the upper trough axis will still be west of our region, expect periods of sub-VFR conditions with showers in the mountains Thursday, becoming VFR east of the Blue Ridge. VFR conditions should return to all areas Friday and continue Saturday. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...MBS NEAR TERM...MBS SHORT TERM...JH LONG TERM...JH AVIATION...MBS/RAB
Hazardous weather outlook, Sep 5, 3:03 PM EDT, 52 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 303 PM EDT Tue Sep 5 2017 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-060900- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 303 PM EDT Tue Sep 5 2017 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Scattered thunderstorms are expected in advance of a slow moving cold front this afternoon and evening. A few of these thunderstorms could become severe and produce damaging wind gusts. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 5, 2:20 PM EDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
220 PM EDT TUE SEP 5 2017
VAZ018>020-023-024-051915-
Botetourt-Bath-Craig-Rockbridge-Alleghany-
220 PM EDT TUE SEP 5 2017
...A LINE OF SHOWERS AND THUNDERSTORMS WILL AFFECT ALLEGHANY COUNTY
IN WEST CENTRAL VIRGINIA...NORTHEASTERN CRAIG COUNTY IN SOUTHWESTERN
VIRGINIA...SOUTHERN BATH...ROCKBRIDGE AND NORTHERN BOTETOURT
COUNTIES IN WEST CENTRAL VIRGINIA...THE CITY OF COVINGTON...THE CITY
OF BUENA VISTA AND THE CITY OF LEXINGTON...
Until 315 PM EDT
At 218 PM EDT, radar indicated showers and thunderstorms were
located along a line extending from near Covington to near Potts
Creek. Movement was east at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Lexington...
Buena Vista...
Covington...
Clifton Forge...
and Glasgow.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3801 7936 3798 7929 3764 7937 3764 7941
3748 8025 3793 8005 3805 7942
TIME...MOT...LOC 1818Z 250DEG 27KT 3776 8005 3758 8013
KKSpecial weather statement, Sep 5, 2:51 PM EDT, 1 hour 4 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 251 PM EDT TUE SEP 5 2017 NCZ001-002-018-019-051945- Ashe-Wilkes-Watauga-Alleghany- 251 PM EDT TUE SEP 5 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ALLEGHANY...NORTHWESTERN WILKES...EAST CENTRAL WATAUGA AND SOUTHEASTERN ASHE COUNTIES IN NORTHWESTERN NORTH CAROLINA... Until 345 PM EDT At 250 PM EDT, a strong thunderstorm was located over Idlewild, moving northeast at 15 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Jefferson... West Jefferson... Laurel Springs... Glendale Springs... and Wilbar. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3618 8149 3632 8160 3657 8127 3640 8097 TIME...MOT...LOC 1850Z 238DEG 15KT 3632 8142 KK
Special weather statement, Sep 5, 2:58 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
258 PM EDT TUE SEP 5 2017
VAZ014-016-017-052000-
Floyd-Montgomery-Carroll-
258 PM EDT TUE SEP 5 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FLOYD...NORTHEASTERN
CARROLL AND SOUTH CENTRAL MONTGOMERY COUNTIES...
Until 400 PM EDT
At 258 PM EDT, a strong thunderstorm was located near Indian Valley,
moving northeast at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Hillsville...
Floyd...
Indian Valley...
Pilot...
and Willis.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3685 8078 3690 8068 3691 8067 3694 8063
3694 8060 3697 8056 3697 8055 3699 8055
3710 8037 3695 8017 3695 8018 3674 8070
TIME...MOT...LOC 1858Z 238DEG 15KT 3688 8059
KKSpecial weather statement, Sep 5, 3:18 PM EDT, 37 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 318 PM EDT TUE SEP 5 2017 VAZ023-024-034-035-052015- Botetourt-Amherst-Bedford-Rockbridge- 318 PM EDT TUE SEP 5 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ROCKBRIDGE...EAST CENTRAL BOTETOURT...NORTHEASTERN BEDFORD AND NORTHWESTERN AMHERST COUNTIES AND THE CITY OF BUENA VISTA... Until 415 PM EDT At 318 PM EDT, a strong thunderstorm was located near Arcadia, moving east at 15 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Buena Vista... Buchanan... Glasgow... Big Island... and Coleman Falls. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3746 7981 3764 7973 3780 7930 3748 7927 TIME...MOT...LOC 1918Z 257DEG 15KT 3760 7962 KK
Special weather statement, Sep 5, 3:20 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
320 PM EDT TUE SEP 5 2017
VAZ017-033-034-052015-
Franklin-Floyd-Bedford-
320 PM EDT TUE SEP 5 2017
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL FLOYD...WEST
CENTRAL BEDFORD AND FRANKLIN COUNTIES...
Until 415 PM EDT
At 320 PM EDT, a strong thunderstorm was located over Callaway,
moving east at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Rocky Mount...
Boones Mill...
Penhook...
Copper Hill...
and Ferrum.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3691 8017 3707 8016 3715 7999 3714 7996
3716 7992 3719 7989 3727 7971 3698 7961
3695 7962
TIME...MOT...LOC 1920Z 257DEG 15KT 3702 8001
KKThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 2:51 PM EDT | Special Weather Statement | RNK | Alleghany | 54 min |
| Sep 5, 4:55 PM EDT | Special Weather Statement | RNK | Wilkes | 65 min |
| Sep 5, 5:37 PM EDT | Special Weather Statement | RNK | Stokes | 53 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.